The Worst

Roid Rage

For some this may be the worst, most disturbing subject that I’ve ever written about. Have you every had a physical reaction to watching YouTube skateboarders wipeout? It’s kinda like that. Small muscles tighten, stomach turns over slightly.

I get needles in my eyes!

No, they are not pins that are hanging around, so I don’t do it for fun. And I’m not using my eyeballs as an alternate to shooting drugs between my toes. (I wonder?)

I get medicine placed in my eyeball juice in order to reduce the edema behind my retina. Yes, that sounds icky!

A few years ago I noticed that the center of my vision was slightly out of focus, naturally I went for new glasses. Oh no, I had to go to a specialist. Right off the bat I knew I was in trouble.

After dilating, scanning, and generally shining lights in my eyes, he said that my diabetes has caused some fluid to build up behind the retina. A little edema pimple! No problem, he has some medicine to fix that.

Great, I’m not particularly good with eye drops, but I bet they are.

Then he said the injection is expensive but it works very well.

Injection? Whaat?? Like needles squirting fluid? Through my pupil? How else can it get in? What if a have a spasm halfway through and the needle starts spinning around like a dervish? Gawk! My sphincters!

I didn’t vocalize all this, but he read my face. “We numb the white of the eye, we inject the medicine and we are done!”

“What if I blink? When I panic I tend to blink a lot, I can’t control it!”

“Oh, no problem, we put a clamp on your eyelid.”

What? Like Clockwork Orange? This is getting worse.

Fast forward 1.5 years. Eyeball shots once every four weeks, both eyes. Vision is almost perfect but the medicine slows way down. I can see the medicine for about an hour. It looks like a multi colored amoeba.

Then I have the heart attack. Suddenly that becomes the major focus. The hell with the eyeballs. However, whenever a nurse comes by for blood or for an IV, I tell them don’t worry, I get regular eyeball shots. Sometimes I see their hand start to shake.

Okay, so I’m recovering from cardio, and I notice that I’m out of focus again. Time to go back for more shots.

“Sorry John, the medicine that worked so well has a slight chance of causing another cardio event.”

Great, now what?

“The good news is that steroids can work very well. We didn’t use it before because it can cause glaucoma, but we can watch it control it with eye drops.”

Hmm, I don’t like this, but okay…

“So we are going to numb your eye with an injection, then insert the implant.”

Stop! What? Two injections, why the change? Insert implant? What are you talking about?

“The steroid is like a little rocky chunk of medicine that dissolves over three months. It looks like a little submarine floating in there.”

Whoa, wait… how does it get in? Bigger needle!!

So I get the right eye done three weeks ago, and yesterday I get the left eye done. I won’t have to go back for about three months. I like that! I do see the little submarine shadow now and then.

Yesterday we had a little problem, my eyeball was bleeding like a stuck pig. It finally stopped, but now I have “red eye”.

I keep thinking that I could get roid rage in my eyes. I could join Mr. Potato-head with his “angry eyes”. And one of mine is now red!!

About johndiestler

Retired community college professor of graphic design, multimedia and photography, and chair of the fine arts and media department.
This entry was posted in Commentary. Bookmark the permalink.

1 Response to The Worst

  1. Anonymous says:

    Growing old is not easy! Just glad you can still do your art.

Leave a Reply